Alert archive / Virginia / Flash Flood Warnings in 2024

Flash Flood Warning 49, NWS Blacksburg, VA

September 25, 20244 counties in Virginia

NWS Blacksburg, VA issued this flash flood warning at Sep 25, 2024, 8:47 PM EDT for 4 counties in Virginia. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 25, 2024, 8:47 PM EDT (00:47 UTC)
Expired
Sep 26, 2024, 2:06 AM EDT
In force
5 hr
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Flood severity
None

Counties Bland County, VA, Grayson County, VA, Smyth County, VA, Tazewell County, VA

The radar

The Roanoke radar (KFCX), 123 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 0.8 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2024-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 846 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2024-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
846 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
688 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
95 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.4
Supercell composite
4.6

Open this sounding in Storm Lab

The text

As transmitted.

840 
WGUS51 KRNK 260047
FFWRNK
VAC021-077-173-185-260645-
/O.NEW.KRNK.FF.W.0049.240926T0047Z-240926T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Blacksburg VA
847 PM EDT Wed Sep 25 2024

The National Weather Service in Blacksburg has issued a

* Flash Flood Warning for...
  Southwestern Bland County in southwestern Virginia...
  Southwestern Grayson County in southwestern Virginia...
  Smyth County in southwestern Virginia...
  Tazewell County in southwestern Virginia...

* Until 245 AM EDT.

* At 847 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 3.5 inches of 
  rain have fallen. The expected rainfall rate is 1 to 1.5 inches in 
  1 hour. Additional rainfall amounts of 1.5 to 3 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Marion...                          Richlands...
  Tazewell...                        Saltville...
  Chilhowie...                       Cedar Bluff...
  Mount Rogers National Recreation Area...

This includes the following streams and drainages...
  Clinch River, Big Creek, Bluestone River, Beech Fork, Blue Spring 
  Creek, Beaver Creek, Campbell Creek, Burkes Garden Creek and Big 
  Horse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3704 8182 3711 8189 3715 8190 3720 8176
      3724 8173 3720 8168 3721 8155 3723 8151
      3726 8150 3727 8142 3732 8138 3658 8142
      3659 8168 3662 8161 3664 8161 3663 8162
      3679 8170 3693 8183 3696 8178

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

16
3 follow-up statements
566 
WGUS71 KRNK 260156
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
956 PM EDT Wed Sep 25 2024

VAC021-077-173-185-260645-
/O.CON.KRNK.FF.W.0049.000000T0000Z-240926T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bland VA-Grayson VA-Smyth VA-Tazewell VA-
956 PM EDT Wed Sep 25 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT THURSDAY 
FOR SOUTHWESTERN BLAND, SOUTHWESTERN GRAYSON, SMYTH AND TAZEWELL 
COUNTIES...

At 956 PM EDT, Doppler radar indicated that moderate to sometimes 
heavy rain continues to pass across the warned area, with rainfall 
rates of 1 to 1.5 inches falling in 1 hour. Between 2.5 and 3.5 
inches of rain have fallen since early evening. Additional rainfall 
amounts of 1.5 to 3 inches are possible in the warned area. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Marion...                          Richlands...
Tazewell...                        Saltville...
Chilhowie...                       Cedar Bluff...
Mount Rogers National Recreation Area...

This includes the following streams and drainages...
  Clinch River, Big Creek, Bluestone River, Beech Fork, Blue Spring 
  Creek, Beaver Creek, Campbell Creek, Burkes Garden Creek and Big 
  Horse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3704 8182 3711 8189 3715 8190 3720 8176
      3724 8173 3720 8168 3721 8155 3723 8151
      3726 8150 3727 8142 3732 8138 3658 8142
      3659 8168 3662 8161 3664 8161 3663 8162
      3679 8170 3693 8183 3696 8178

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...1-1.5 INCHES IN 1 HOUR

$$

16
082 
WGUS71 KRNK 260324
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
1124 PM EDT Wed Sep 25 2024

VAC021-077-173-185-260645-
/O.CON.KRNK.FF.W.0049.000000T0000Z-240926T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bland VA-Grayson VA-Smyth VA-Tazewell VA-
1124 PM EDT Wed Sep 25 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 245 AM EDT THURSDAY 
FOR SOUTHWESTERN BLAND, SOUTHWESTERN GRAYSON, SMYTH AND TAZEWELL 
COUNTIES...

At 1124 PM EDT, Doppler radar indicated thunderstorms producing 
heavy rain across the warned area. Between 2.5 and 3.5 inches of 
rain have fallen. Additional rainfall amounts of 1.5 to 2.5 inches 
are possible in the warned area. Flash flooding is ongoing or 
expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Marion...                          Richlands...
Tazewell...                        Saltville...
Chilhowie...                       Cedar Bluff...
Mount Rogers National Recreation Area...

This includes the following streams and drainages...
  Bluestone River, Burkes Garden Creek, Big Creek, Beaver Creek, 
  Beech Fork, Campbell Creek, Blue Spring Creek, Clinch River and 
  Big Horse Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

When it is safe to do so, please send your reports of flooding, 
including mudslides or flooded roads, to the National Weather 
Service by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports 
and pictures can also be shared on the National Weather Service 
Blacksburg Facebook page and on Twitter.

&&

LAT...LON 3704 8182 3711 8189 3715 8190 3720 8176
      3724 8173 3720 8168 3721 8155 3723 8151
      3726 8150 3727 8142 3732 8138 3658 8142
      3659 8168 3662 8161 3664 8161 3663 8162
      3679 8170 3693 8183 3696 8178

FLASH FLOOD...RADAR INDICATED

$$

BMG
509 
WGUS71 KRNK 260606
FFSRNK

Flash Flood Statement
National Weather Service Blacksburg VA
206 AM EDT Thu Sep 26 2024

VAC021-077-173-185-260616-
/O.CAN.KRNK.FF.W.0049.000000T0000Z-240926T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bland VA-Grayson VA-Smyth VA-Tazewell VA-
206 AM EDT Thu Sep 26 2024

...FLASH FLOOD WARNING IS CANCELLED FOR SOUTHWESTERN BLAND, 
SOUTHWESTERN GRAYSON, SMYTH AND TAZEWELL COUNTIES...

Heavy rain has ended, however light to moderate rainfall is expected 
to continue. Flash Flooding is no longer expected to pose a threat, 
therefore the Flash Flood Warning has been replaced with a Flood 
Warning. Please continue to heed remaining road closures.

A Flood Watch remains in effect until 800 PM EDT Thursday for 
portions of northwest North Carolina and southwest Virginia.

&&

LAT...LON 3704 8182 3711 8189 3715 8190 3720 8176
      3724 8173 3720 8168 3721 8155 3723 8151
      3726 8150 3727 8142 3732 8138 3658 8142
      3659 8168 3662 8161 3664 8161 3663 8162
      3679 8170 3693 8183 3696 8178

$$

BMG

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 4:02 PM EDT, 4 hours 45 minutes earlier.

Area forecast discussion, Sep 25, 4:02 PM EDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
402 PM EDT Wed Sep 25 2024

.SYNOPSIS...
Rounds of scattered showers and thunderstorms will continue across
the area tonight and Thursday with the rainfall resulting in
increasingly saturated soils. Then Thursday night and Friday
moderate to heavy rain around Hurricane Helene will greatly enhance
the threat of flooding in the mountains and foothills. Over the
weekend the remnants of the tropical system will be trapped over
the Tennessee Valley with a lower probability and coverage of
showers.

&&

.NEAR TERM /THROUGH THURSDAY/...
As of 300 PM EDT Wednesday...

Key message:

    - Marginal threat of severe thunderstorms in the mountains this
      afternoon and evening

    - No change to the Flood Watch at this time

Very slow improvement in the retreat of the stratus today, resulting
in the best instability from Greenbrier County WV to Tazewell
County VA and across southern Virginia into northern into northern
North Carolina. Hi-Res and convective allowing models show isolated
to scattered thunderstorms, mainly after 5PM ahead of the persistent
line of storms southern West Virginia into eastern Tennessee. a
second cluster of showers and thunderstorms will develop and move
across the mountains and foothills overnight. More showers and
thunderstorms are expected on Thursday. No change to the Flood Watch
is planned at this time.

With the moist airmass and surface dew points in the 60s,
temperatures will stay mild overnight. Highs on Thursday will be
held in check due to the clouds and precipitation.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
As of 220 PM EDT Tuesday...

Key Messages:

1: Outer bands of Hurricane Helene will cause showers as early as
Thursday

2: Heaviest rainfall will be Friday morning

On Thursday night we will be well within the reach of Helene's outer
bands, as she is a storm with a large radius. Friday morning will be
when Helene's center makes its closest pass to southwest VA. Friday
morning will be the time period in which the heaviest rain falls,
though parts of the Blue Ridge and High Country of NC may have
already received upwards of 1-2" from Thursday and during the
overnight period. This will pre-saturate the ground before the
highest intensity rainfall rates. This situation is a clear set up
for flash flooding, and it will have to be a closely monitored
event. Additionally, winds will be their strongest Friday morning as
well with winds gusting around 50 MPH along ridges in the High
Country and southwest VA, 35-45 MPH in other parts of the mountain
region. The Piedmont will be less impacted, gusting up to 25 MPH.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 230 AM EDT Wednesday...

Key Messages:

1) Tropical airmass remains through Saturday.

2) Cooler weather arrives Sunday behind a cold front.

3) Low rain chances are possible each day through the middle of
next week.

As Tropical Storm Helene begins to dissipate over the
Appalachian mountains early on Saturday, remnant moisture and
breezy conditions will remain across the area. Rain chances
decrease significantly on Saturday but remain possible. High
temperatures will be in the 70s, with eastern piedmont locations
around 80. For Sunday, surface high pressure over New England
will begin to wedge back into the RNK CWA, pushing drier and
cooler air southward. Residual moisture from Helene will
continue to ride over top of this wedge, leading to light
showers and cloudy conditions continuing into early next week.

Due to the cloud cover and high pressure wedge, temperatures
are expected to remain below normal beginning on Sunday. Highs
will be in the 60s and 70s, with lows in the 50s to around 60
degrees through midweek. Winds also remain slightly elevated due
to the wedge. There is some model disagreement with where the
remnant low and associated moisture will go early next week. The
Ensemble Situational Awareness Table continues to keep
precipitable water values around 1.5 inches for early next week.
Due to this, PoPs are kept modest through the forecast period,
with showers possible each day.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
As of 345 PM EDT Wednesday...

LIFR/IFR ceilings were north of a KROA to KLYH line. More
instability, along with showers and thunderstorms extended from
southern West Virginia, into eastern Tennesse. This band may
impact KLWB and KBLF through the forecast period.

Scattered thunderstorms east of this line will develop between
21Z/5PM and 00Z/8PM with that timing from Hi-Res and convective
allowing models. Another clusters of showers and thunderstorms
will cross the mountains and foothills overnight.

Ceilings will lower back down to IFR/LIFR overnight with little
improvement through the end of the TAF forecast period.

Average confidence in ceiling, visibility, and wind.

EXTENDED AVIATION OUTLOOK...

Widespread moderate to heavy showers and isolated thunderstorms
will cover the mountains and foothills with light rainfall
amounts in the piedmont on Thursday night and Friday. Wind
speeds will increase in the mountains. Gusts of 25 to 45 kts are
likely at the higher elevations. Wind gusts at local TAF sites
will remain at or below 40 knots.

Moderate  in flight conditions and diminishing winds are
expected Saturday through Monday. A chance of light showers will
continue around the remnants of Helene.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flood Watch through Thursday evening for VAZ007-009-015.
NC...Flood Watch through Thursday evening for NCZ001-002-018-019.
WV...None.

&&

SYNOPSIS...AMS
NEAR TERM...AMS
SHORT TERM...VFJ
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Sep 25, 4:11 PM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
411 PM EDT Wed Sep 25 2024

NCZ003-020-VAZ010>014-016>020-022>024-032>035-WVZ042>044-507-508-
261015-
Surry-Yadkin-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Patrick-
Franklin-Bedford-Amherst-Mercer-Summers-Monroe-Eastern Greenbrier-
Western Greenbrier-
411 PM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Tonight.

There is a marginal risk of severe thunderstorms this afternoon and
tonight. The primary risk is damaging wind and hail, with a secondary
risk of an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain associated with Hurricane Helene could result in areas of
flooding on Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ004>006-VAZ043>047-058-059-261015-
Stokes-Rockingham-Caswell-Henry-Pittsylvania-Campbell-Appomattox-
Buckingham-Halifax-Charlotte-
411 PM EDT Wed Sep 25 2024

This Hazardous Weather Outlook is for north central North Carolina,
central Virginia and south central Virginia.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heavy rain associated with Hurricane Helene could result in isolated
flooding on Thursday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ001-002-018-019-VAZ007-009-015-261015-
Ashe-Alleghany NC-Watauga-Wilkes-Tazewell-Smyth-Grayson-
411 PM EDT Wed Sep 25 2024

...FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY EVENING...

This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

There is a marginal risk of severe thunderstorms this afternoon and
tonight. The primary risk is damaging wind and hail, with a secondary
risk of an isolated tornado.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rain associated with Hurricane Helene will likely result in
widespread flooding on Thursday through Friday.

Wind gusts at higher elevations could reach 35 to 45 mph on Thursday
night and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Thursday night and Friday.

In the hours before

Local storm report, Sep 25, 7:22 PM EDT, 1 hour 25 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
722 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tstm Wnd Dmg     1 NW Blowing Rock       36.14N 81.69W
09/25/2024                   Watauga            NC   Public

            Two trees blown onto roadway and blocked it.
            Time is estimated from radar. Public report
            relayed by broadcast media.

&&

JCB
Local storm report, Sep 25, 7:30 PM EDT, 1 hour 17 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
730 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     Tornado          1 N Blowing Rock        36.14N 81.67W
09/25/2024                   Watauga            NC   Trained Spotter

            Video sent in by a trained spotter showed a
            rotating funnel and a wall cloud, as well as
            a transformer blowing in the distance. Time
            estimated from radar.

&&

JCB
Special weather statement, Sep 25, 7:39 PM EDT, 1 hour 8 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
739 PM EDT Wed Sep 25 2024

VAZ007-010-WVZ042-260015-
Tazewell VA-Bland VA-Mercer WV-
739 PM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT
NORTHEASTERN TAZEWELL...CENTRAL BLAND AND SOUTHWESTERN MERCER
COUNTIES THROUGH 815 PM EDT...

At 739 PM EDT, Doppler radar was tracking a strong thunderstorm near
Suiter, or near Burkes Garden, moving north at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bluefield...
Burkes Garden...
Pocahontas...
Bramwell...
Ceres...
Clear Fork...
and Pinnacle Rock State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3732 8139 3732 8137 3735 8126 3731 8114
      3708 8120 3709 8135
TIME...MOT...LOC 2339Z 184DEG 20KT 3713 8128

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16
Special weather statement, Sep 25, 7:56 PM EDT, 51 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
756 PM EDT Wed Sep 25 2024

NCZ003>005-VAZ032-033-043-044-260030-
Stokes NC-Rockingham NC-Surry NC-Henry VA-Franklin VA-Patrick VA-
Pittsylvania VA-
756 PM EDT Wed Sep 25 2024

...STRONG THUNDERSTORMS WILL IMPACT
NORTHEASTERN SURRY...STOKES...NORTHWESTERN ROCKINGHAM...WESTERN
PITTSYLVANIA...HENRY...PATRICK AND SOUTHEASTERN FRANKLIN COUNTIES AND
THE CITY OF MARTINSVILLE THROUGH 830 PM EDT...

At 756 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sago to near King. Movement was northwest
at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Martinsville...
Rocky Mount...
Flat Rock...
Mayodan...
Madison...
Pilot Mountain...
and Walnut Cove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3626 8036 3652 8059 3715 7967 3709 7961
      3708 7962 3705 7960 3704 7955 3678 7937
      3626 8019
TIME...MOT...LOC 2356Z 145DEG 12KT 3691 7956 3632 8034

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SH
Special weather statement, Sep 25, 8:24 PM EDT, 23 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
824 PM EDT Wed Sep 25 2024

VAZ009-015-260100-
Grayson VA-Smyth VA-
824 PM EDT Wed Sep 25 2024

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN SMYTH AND SOUTHWESTERN GRAYSON COUNTIES THROUGH 900 PM
EDT...

At 823 PM EDT, Doppler radar was tracking a strong thunderstorm near
Troutdale, or near Sugar Grove, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Marion...
Sugar Grove...
Mount Rogers National Recreation Area...
Troutdale...
Rugby...
Atkins...
and Mount Rogers Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3660 8143 3666 8158 3686 8153 3687 8138
      3679 8131
TIME...MOT...LOC 0023Z 202DEG 21KT 3669 8149

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

16
Local storm report, Sep 25, 8:27 PM EDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
827 PM EDT Wed Sep 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     Tstm Wnd Dmg     2 WSW Phenix            37.07N 78.79W
09/21/2024                   Charlotte          VA   Trained Spotter

            Tree down at the intersection of Patrick
            Henry Highway and SR 617/Old Well Road.

&&

SHH

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 8:15 PM EDTFlash Flood WarningRNKBland, Tazewell, Wythe6 hr
Sep 25, 8:24 PM EDTSpecial Weather StatementRNKSmyth36 min
Sep 25, 8:39 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt, Floyd, Franklin, Montgomery, Patrick and 3 more45 min
Sep 25, 8:51 PM EDTTornado WarningRNKBland, Smyth, Tazewell, Wythe39 min
Sep 25, 8:58 PM EDTTornado WarningRNKCharlotte, Halifax47 min
Sep 25, 9:09 PM EDTTornado WarningRNKAppomattox36 min
Sep 25, 9:17 PM EDTFlash Flood Warning Considerable damage threatRNKAppomattox, Buckingham5 hr
Sep 25, 9:44 PM EDTTornado WarningRNKCharlotte31 min
Sep 25, 9:47 PM EDTSpecial Weather StatementRNKBuckingham28 min
Sep 25, 10:28 PM EDTAreal Flood AdvisoryRNKBotetourt, Roanoke, City of Roanoke, City of Salem3 hr
Sep 25, 10:55 PM EDTFlash Flood WarningRNKBedford, Campbell4 hr
Sep 25, 11:11 PM EDTFlash Flood WarningRNKBedford3 hr
Sep 25, 11:15 PM EDTFlash Flood WarningRNKAmherst, Campbell, City of Lynchburg3 hr
Sep 25, 11:31 PM EDTFlash Flood WarningRNKGiles, Montgomery, Pulaski, City of Radford4 hr
Sep 25, 11:51 PM EDTTornado WarningRNKAmherst, Bedford, City of Lynchburg9 min
Sep 26, 12:22 AM EDTSpecial Weather StatementRNKMontgomery, Pulaski, City of Radford23 min
Sep 26, 12:38 AM EDTFlash Flood WarningRNKAlleghany, Craig, Giles3 hr
Sep 26, 1:55 AM EDTAreal Flood WarningRNKBland, Tazewell, Wythe6 hr
Sep 26, 1:58 AM EDTAreal Flood WarningRNKBland, Grayson, Smyth, Tazewell6 hr
Sep 26, 2:02 AM EDTAreal Flood WarningRNKAppomattox, Buckingham6 hr
Sep 26, 2:36 AM EDTAreal Flood WarningRNKBedford6 hr
Sep 26, 2:37 AM EDTAreal Flood WarningRNKBedford, Campbell6 hr
Sep 26, 3:17 AM EDTAreal Flood WarningRNKGiles, Montgomery, Pulaski, City of Radford5 hr
Sep 26, 3:17 AM EDTAreal Flood WarningRNKAlleghany, Craig, Giles5 hr
Sep 26, 5:06 AM EDTAreal Flood AdvisoryRNKCarroll, Grayson, Wythe, City of Galax3 hr
Sep 26, 6:19 AM EDTFlash Flood WarningRNKBland, Carroll, Giles, Grayson, Pulaski, Smyth and 3 more6 hr
Sep 26, 7:51 AM EDTAreal Flood WarningRNKGrayson, Smyth, Tazewell48 hr
Sep 26, 7:55 AM EDTAreal Flood WarningRNKCarroll, Grayson, Wythe, City of Galax14 hr
Sep 26, 7:57 AM EDTAreal Flood WarningRNKBland, Tazewell13 hr
Sep 26, 8:07 AM EDTAreal Flood WarningRNKGiles, Pulaski13 hr
Sep 26, 8:29 AM EDTAreal Flood WarningRNKAmherst, Bedford, Botetourt, Campbell, Franklin, Pittsylvania and 2 more5 hr
Sep 26, 9:05 AM EDTRiver Flood WarningRNKTazewell37 hr
Sep 26, 12:17 PM EDTSpecial Weather StatementRNKGrayson, City of Galax43 min
Sep 26, 12:29 PM EDTFlash Flood Warning Considerable damage threatRNKBland, Grayson, Smyth, Tazewell, Wythe, City of Galax10 hr
Sep 26, 2:09 PM EDTHigh Wind WarningRNKBland, Carroll, Floyd, Grayson, Smyth, Tazewell and 2 more30 hr
Sep 26, 2:09 PM EDTWind AdvisoryRNKAlleghany, Amherst, Bath, Bedford, Bland, Botetourt and 25 more30 hr
Sep 26, 2:16 PM EDTSpecial Weather StatementRNKAlleghany44 min
Sep 26, 3:53 PM EDTRiver Flood WarningRNKPulaski, Wythe63 hr
Sep 26, 3:53 PM EDTRiver Flood WarningRNKCarroll, Grayson, City of Galax59 hr
Sep 26, 3:53 PM EDTRiver Flood WarningRNKMontgomery, Pulaski, City of Radford3 days
Sep 26, 4:25 PM EDTSpecial Weather StatementRNKFloyd35 min

Nearby

Flash Flood Warnings in Virginia, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.